Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the Gibbs phenomenon. IV. Recovering exponential accuracy in a subinterval from a Gegenbauer partial sum of a piecewise analytic function

Authors: David Gottlieb and Chi-Wang Shu
Journal: Math. Comp. 64 (1995), 1081-1095
MSC: Primary 42A10; Secondary 33C45, 41A10
MathSciNet review: 1284667
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We continue our investigation of overcoming the Gibbs phenomenon, i.e., to obtain exponential accuracy at all points (including at the discontinuities themselves), from the knowledge of a spectral partial sum of a discontinuous but piecewise analytic function. We show that if we are given the first N Gegenbauer expansion coefficients, based on the Gegenbauer polynomials $ C_k^\mu (x)$ with the weight function $ {(1 - {x^2})^{\mu - 1/2}}$ for any constant $ \mu \geq 0$, of an $ {L_1}$ function $ f(x)$, we can construct an exponentially convergent approximation to the point values of $ f(x)$ in any subinterval in which the function is analytic. The proof covers the cases of Chebyshev or Legendre partial sums, which are most common in applications.

References [Enhancements On Off] (What's this?)

  • [1] H. Bateman, Higher transcendental functions, Vol. 2, McGraw-Hill, New York, 1953. MR 0058756 (15:419i)
  • [2] C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral methods in fluid dynamics, Springer-Verlag, Berlin and New York, 1988. MR 917480 (89m:76004)
  • [3] D. Gottlieb and S. Orszag, Numerical analysis of spectral methods: Theory and applications, SIAM-CBMS, Philadelphia, PA, 1977. MR 0520152 (58:24983)
  • [4] D. Gottlieb, C.-W. Shu, A. Solomonoff, and H. Vandeven, On the Gibbs phenomenon I: Recovering exponential accuracy from the Fourier partial sum of a nonperiodic analytic function, J. Comput. Appl. Math. 43 (1992), 81-92. MR 1193295 (94h:42006)
  • [5] D. Gottlieb and C.-W. Shu, Resolution properties of the Fourier method for discontinuous waves, Comput. Methods Appl. Mech. Engrg. 116 (1994), 27-37. MR 1286510 (95e:42029)
  • [6] -, On the Gibbs phenomenon III: Recovering exponential accuracy in a sub-interval from the spectral partial sum of a piecewise analytic function, ICASE Report No. 93-82, NASA Langley Research Center, 1993; SIAM J. Numer. Anal. (to appear).
  • [7] I. Gradshteyn and I. Ryzhik, Tables of integrals, series, and products, Academic Press, New York, 1980.
  • [8] F. John, Partial differential equations, Springer-Verlag, Berlin and New York, 1982. MR 831655 (87g:35002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 42A10, 33C45, 41A10

Retrieve articles in all journals with MSC: 42A10, 33C45, 41A10

Additional Information

Keywords: Gibbs phenomenon, Gegenbauer polynomials, exponential accuracy
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society